Here is My Question:
I was diagnosed with MS 7 years ago. I have been on Tysabri for 3 years and haven’t had any major side affects. I’ve just had blood tests done and my white blood cells are high, he thinks it could be from the Tysabri but also indicated if not from Tysabri it could be leukemia. Should I contact my consultants at the Austin Hospital in Melbourne where I see my neurologist to discuss with them. I'm trying not to get overwhelmed.
It is not uncommon to see elevated white blood counts in patients on Tysabri. The majority of the time, the total white blood count (WBC) will remain less than 15,000, but on occasion we see elevations as high as 20,000. This is a result of the normal mechanism of action of Tysabri and not harmful at all. The type of white blood cells seen on the blood smear include normal white blood cells and some precursor cells.
The elevations in total WBC begin as early as a month after the first dose and tend to persist. Some cell types, for instance monocytes, may show continued elevations over the first year.
If your WBC elevation has been present since the start of treatment, there is no cause of concern.
If your WBC elevation is new or much higher than previously, then you should probably be evaluated by a hematologist. They specialize in disorders of blood cells.
Leukemia will cause an elevation of both normal and abnormal blood cell types and is typically very easy to differentiate from the WBC elevations observed in people on Tysabri.
If your doctor(s) has a question, I suggest they contact a local MS specialist or call the Biogen Medical Liaison Office.
Let us know what you learn.
Revere (Rip) Kinkel MD
Professor of Clinical Neurosciences
Director of the Multiple Sclerosis Program
Clinical Neurosciences Director
University of California San Diego
The medical information and opinions on this site are provided as an information resource only, and are not to be used or relied on for any diagnostic or treatment purposes. The information and opinions expressed do not create any patient-physician relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.